Alert archive / New York / Wind Advisories in 2017

Wind Advisory 9, NWS Burlington, VT

October 14, 2017Clinton County, Franklin County, St. Lawrence County, New York

NWS Burlington, VT issued this wind advisory at Oct 14, 2017, 3:55 PM EDT for Clinton County, Franklin County, St. Lawrence County, New York. It took effect at Oct 15, 2017, 5:00 PM EDT. It was in force for 5 hr.

The area

The counties it named.

The facts

Issued
Oct 14, 2017, 3:55 PM EDT (19:55 UTC)
In effect from
Oct 15, 2017, 5:00 PM EDT
Expired
Oct 15, 2017, 10:20 PM EDT
In force
5 hr
Issued by
NWS Burlington, VT

Counties Clinton County, NY, Franklin County, NY, St. Lawrence County, NY

The radar

The Burlington radar (KCXX), 96 km from the middle of the area, began a volume at 19:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 7.9 hours before the alert went out and 218 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2017-10-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2017-10-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 82 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
601 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
82 m²/s²
0-3 km storm-relative helicity
148 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

426 
WWUS71 KBTV 141955
NPWBTV

URGENT - WEATHER MESSAGE
National Weather Service Burlington VT
355 PM EDT Sat Oct 14 2017

NYZ026-027-087-151100-
/O.NEW.KBTV.WI.Y.0009.171015T2100Z-171016T0600Z/
Northern St. Lawrence-Northern Franklin-Southwestern St. Lawrence-
Including the cities of Massena, Malone, Ogdensburg, Potsdam, 
and Gouverneur
355 PM EDT Sat Oct 14 2017

...WIND ADVISORY IN EFFECT FROM 5 PM SUNDAY TO 2 AM EDT MONDAY...

The National Weather Service in Burlington has issued a Wind
Advisory, which is in effect from 5 PM Sunday to 2 AM EDT Monday.

* Locations...The Saint Lawrence Valley of New York.

* Hazards...Strong and gusty winds.

* Winds...Southwest 20 to 30 mph with gusts up to 50 mph.

* Timing...Strong winds will develop after 5 pm Sunday and
  continue through the early morning hours on Monday.

* Impacts...Downed trees and power lines are possible with winds
  of this magnitude. Power outages may also result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means strong winds are expected which could down
trees and power lines and make driving difficult, especially for 
high profile vehicles. Use extra caution.

Please stay tuned to NOAA Weather Radio, your local media, or
go to www.weather.gov/Burlington for further updates on this 
weather situation.

&&

$$

NYZ029>031-151100-
/O.NEW.KBTV.WI.Y.0009.171016T0000Z-171016T0600Z/
Southeastern St. Lawrence-Southern Franklin-Western Clinton-
Including the cities of Star Lake, Saranac Lake, Tupper Lake, 
and Dannemora
355 PM EDT Sat Oct 14 2017

...WIND ADVISORY IN EFFECT FROM 8 PM SUNDAY TO 2 AM EDT MONDAY...

The National Weather Service in Burlington has issued a Wind
Advisory, which is in effect from 8 PM Sunday to 2 AM EDT Monday.

* Locations...Most of the northern Adirondacks of New York.

* Hazards...Strong and gusty winds.

* Winds...Southwest 20 to 30 mph with gusts up to 50 mph.

* Timing...Strong winds will develop after 8 pm Sunday and
  continue through the early morning hours on Monday.

* Impacts...Downed trees and power lines are possible with winds
  of this magnitude. Power outages may also result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means strong winds are expected which could down
trees and power lines and make driving difficult, especially for 
high profile vehicles. Use extra caution.

Please stay tuned to NOAA Weather Radio, your local media, or
go to www.weather.gov/Burlington for further updates on this 
weather situation.

&&

$$

Evenson
3 follow-up statements
814 
WWUS71 KBTV 150711
NPWBTV

URGENT - WEATHER MESSAGE
National Weather Service Burlington VT
311 AM EDT Sun Oct 15 2017

NYZ026-027-087-152000-
/O.CON.KBTV.WI.Y.0009.171015T2100Z-171016T0600Z/
Northern St. Lawrence-Northern Franklin-Southwestern St. Lawrence-
Including the cities of Massena, Malone, Ogdensburg, Potsdam, 
and Gouverneur
311 AM EDT Sun Oct 15 2017

...WIND ADVISORY REMAINS IN EFFECT FROM 5 PM THIS AFTERNOON TO
2 AM EDT MONDAY...

The National Weather Service in Burlington continues the Wind
Advisory, from 5 PM this afternoon to 2 AM EDT Monday.

* Locations...The Saint Lawrence Valley of New York.

* Hazards...Strong and gusty winds.

* Winds...Southwest 20 to 35 mph with gusts up to 50 mph.

* Timing...Strong winds will develop around 5 pm today and 
  continue into the pre-dawn hours on Monday.

* Impacts...Downed trees and power lines are possible with winds 
  of this magnitude. Power outages may also result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means strong winds are expected which could down
trees and power lines and make driving difficult, especially for
high profile vehicles. Use extra caution.

Please stay tuned to NOAA Weather Radio, your local media, or go
to www.weather.gov/Burlington for further updates on this weather
situation.

&&

$$

NYZ029>031-152000-
/O.CON.KBTV.WI.Y.0009.171016T0000Z-171016T0600Z/
Southeastern St. Lawrence-Southern Franklin-Western Clinton-
Including the cities of Star Lake, Saranac Lake, Tupper Lake, 
and Dannemora
311 AM EDT Sun Oct 15 2017

...WIND ADVISORY REMAINS IN EFFECT FROM 8 PM THIS EVENING TO 2 AM
EDT MONDAY...

The National Weather Service in Burlington continues the Wind
Advisory, from 8 PM this evening to 2 AM EDT Monday.

* Locations...Most of the northern Adirondacks of New York.

* Hazards...Strong and gusty winds.

* Winds...West 20 to 30 mph with gusts up to 50 mph.

* Timing...Strong winds will develop around sunset and continue
  into the pre-dawn hours on Monday. 

* Impacts...Downed trees and power lines are possible with winds 
  of this magnitude. Power outages may also result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means strong winds are expected which could down
trees and power lines and make driving difficult, especially for
high profile vehicles. Use extra caution.

Please stay tuned to NOAA Weather Radio, your local media, or go
to www.weather.gov/Burlington for further updates on this weather
situation.

&&

$$

BANACOS
019 
WWUS71 KBTV 151948
NPWBTV

URGENT - WEATHER MESSAGE
National Weather Service Burlington VT
348 PM EDT Sun Oct 15 2017

NYZ026-027-087-160600-
/O.CON.KBTV.WI.Y.0009.171015T2100Z-171016T0600Z/
Northern St. Lawrence-Northern Franklin-Southwestern St. Lawrence-
Including the cities of Massena, Malone, Ogdensburg, Potsdam, 
and Gouverneur
348 PM EDT Sun Oct 15 2017

...WIND ADVISORY REMAINS IN EFFECT UNTIL 2 AM EDT MONDAY...

The National Weather Service in Burlington continues the Wind
Advisory, until 2 AM EDT Monday.

* Locations...The Saint Lawrence Valley of New York.

* Hazards...Strong and gusty winds.

* Winds...Southwest 20 to 35 mph with gusts up to 50 mph.

* Timing...Strong winds will continue through the early morning 
  hours on Monday.

* Impacts...Downed trees and power lines are possible with winds 
  of this magnitude. Power outages may also result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means strong winds are expected which could down
trees and power lines and make driving difficult, especially for
high profile vehicles. Use extra caution.

Please stay tuned to NOAA Weather Radio, your local media, or go
to www.weather.gov/Burlington for further updates on this weather
situation.

&&

$$

NYZ029>031-160600-
/O.CON.KBTV.WI.Y.0009.171016T0000Z-171016T0600Z/
Southeastern St. Lawrence-Southern Franklin-Western Clinton-
Including the cities of Star Lake, Saranac Lake, Tupper Lake, 
and Dannemora
348 PM EDT Sun Oct 15 2017

...WIND ADVISORY REMAINS IN EFFECT FROM 8 PM THIS EVENING TO 2 AM
EDT MONDAY...

The National Weather Service in Burlington continues the Wind
Advisory, from 8 PM this evening to 2 AM EDT Monday.

* Locations...Most of the northern Adirondacks of New York.

* Hazards...Strong and gusty winds.

* Winds...West 20 to 30 mph with gusts up to 50 mph.

* Timing...Strong winds will develop around sunset tonight and 
  continue into the early morning on Monday.

* Impacts...Downed trees and power lines are possible with winds 
  of this magnitude. Power outages may also result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means strong winds are expected which could down
trees and power lines and make driving difficult, especially for
high profile vehicles. Use extra caution.

Please stay tuned to NOAA Weather Radio, your local media, or go
to www.weather.gov/Burlington for further updates on this weather
situation.

&&

$$
905 
WWUS71 KBTV 160220
NPWBTV

URGENT - WEATHER MESSAGE
National Weather Service Burlington VT
1020 PM EDT Sun Oct 15 2017

NYZ026-027-029>031-087-160330-
/O.CAN.KBTV.WI.Y.0009.000000T0000Z-171016T0600Z/
Northern St. Lawrence-Northern Franklin-Southeastern St. Lawrence-
Southern Franklin-Western Clinton-Southwestern St. Lawrence-
Including the cities of Massena, Malone, Star Lake, Saranac Lake,
Tupper Lake, Dannemora, Ogdensburg, Potsdam, and Gouverneur
1020 PM EDT Sun Oct 15 2017

...WIND ADVISORY IS CANCELLED...

The National Weather Service in Burlington has cancelled the Wind
Advisory for the St. Lawrence Valley and northern Adirondacks of 
New York.

As a cold front continues to sweep into the region overnight,
winds will remain gusty from 20 to 30 mph, but will be below
advisory levels.

$$

Lahiff

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before this wind advisory went out at Oct 14, 3:41 PM EDT, 14 minutes earlier.

Area forecast discussion, Oct 14, 3:41 PM EDT, 14 minutes before
Area Forecast Discussion
National Weather Service Burlington VT
341 PM EDT Sat Oct 14 2017

.SYNOPSIS...
Expect some light rain showers near the Canadian border
tonight...but precipitation will lift north of the border Sunday
morning. Warm and breezy to windy conditions are expected across
the entire North Country on Sunday with high temperatures in
the 70s...which is 15 to 20 degrees above normal for this time
of year. During the late afternoon and evening hours on Sunday a
line of showers will move across the area with a thunderstorm
possible in northern New York. Wind gusts could be strong with
this line of showers...but winds will also be gusty ahead and
behind this line of showers with gusts in the 30 to 50 mph
range.

&&

.NEAR TERM /THROUGH SUNDAY NIGHT/...
As of 341 PM EDT Saturday...Frontal boundary to our west and
and northwest has really been a non-factor today. A few light
showers but mainly clouds streaming ahead of it in the southwest
flow aloft. Larger precipitation shield remains over the
eastern Great Lakes and feel parts of northern New York will see
this precipitation along with areas of Vermont near the
Canadian border. Have a real sharp gradient of precipitation in
the forecast as a result...which we already had in the forecast.
Southern parts of the forecast area should remain dry tonight
with partly to mostly cloudy skies. Lows will be in the 50s to
around 60.

Sunday and Sunday Night...Active period of weather is expected.
First issue will be strong winds and a wind advisory is in
effect for the Saint Lawrence Valley from 5pm Sunday to 2am
Monday and a wind advisory is in effect for most of the Northern
Adirondacks from 8pm Sunday to 2am Monday morning. Wind gusts up
to 50 mph can be expected across this area. During this time
period a line of showers...and possibly a thunderstorm...will
move across northern New York late in the day and across Vermont
Sunday night. Gusty winds will be possible with the showers...
but strong gradient winds will exist ahead and behind the line
of showers and thus the reason for the wind advisory. Further
east across the Champlain Valley and the remainder of Vermont
winds will not be as strong...but will still gust in the 30 to
40 mph range with a few gusts to 45 mph. The line of showers
will break apart overnight Sunday night and precipitation is
expected to become more terrain driven as low level flow turns
from southwest to northwest. As for high temperatures on
Sunday...looking at above normal temperatures with highs in the
70s and a few spots getting close to 80. These values will be 15
to 20 degrees above normal for this time of year.

&&

.SHORT TERM /MONDAY THROUGH MONDAY NIGHT/...
As of 341 PM EDT Saturday...Well, as summer-like as it's going
to feel on Sunday is equally as fall-like Monday will feel. The
aforementioned cold front will be east of the forecast area come
Monday morning, with the parent upper trough swinging through
during the day and mean 925mb temps around 0C to start the day
only warming about a degree or two C in the afternoon. Combine
this with a stiff northwest wind at 10-15mph with gusts up to
30mph, and yeah, it's going to be brisk to say the least with
highs only in the 40s to perhaps 50 in the deeper valleys. In
addition, though subsidence will be building in aloft as high
pressure begins to build in, latest hi-res guidance indicates
abundant low level moisture trapped below a weak mid-level
inversion. This, combined with northwest upslope flow will keep
skies mostly cloudy across much of the region through most of
the day, with some clearing in the downslope regions towards
sunset. Also can't rule out some patchy drizzle in these same
upslope regions, with possibly some freezing drizzle and/or
riming across the high peaks.

For Monday night, skies continue to slowly clear through the night
as surface high pressure builds into the region and subsidence
aloft finally erodes the low level moisture. With such a cold
airmass aloft, clearing skies and abating winds will lead to the
coldest night yet of this young 2017 fall season, with lows
areawide in the upper 20s to low 30s. Frost/freeze headlines
will most certainly be in our future where the program
continues, which will just be the Champlain Valley.

&&

.LONG TERM /TUESDAY THROUGH SATURDAY/...
As of 341 PM EDT Saturday...Not much to say about the long term
forecast as the North Country will be dominated by high
pressure the entire week. An upper low ejecting out of the lee
of the Rockies will attempt to break into the ridge aloft
Wednesday, but with strong subsidence in place feel that only an
increase in cloud cover and perhaps some virga will be
realized. Otherwise, a good deal of sunshine is expected every
day with temps gradually warming from the low/mid 50s on
Tuesday, to mid/upper 60s by Saturday. Lows most nights will
range through the 40s.

&&

.AVIATION /19Z SATURDAY THROUGH THURSDAY/...
Through 18Z Sunday...Overall looking at MVFR/VFR ceilings for
much of the period. Best chance for any precipitation will be
tonight near the Canadian border and KMSS may see some MVFR
visibilities...otherwise looking at VFR visibilities over the
remainder of the area. The precipitation will lift north of the
border after 10z and most areas will experience VFR conditions
as region will be in the warm section. After 14z watch for gusty
south to southwest winds developing...generally in the 15 to 25
knot range. Strongest winds will occur after 18z and through
06z...which is beyond this forecast period.

Outlook...

Sunday Night: MVFR/VFR. Windy with gusts 35 to 45 knots across
northern New York and 30 to 40 knots in Vermont. Chance SHRA.
Monday: MVFR/VFR. Breezy. NO SIG WX.
Monday Night: VFR. NO SIG WX.
Tuesday: VFR. Breezy. Slight Chance SHRA.
Tuesday Night: VFR. Slight Chance SHRA.
Wednesday: VFR. NO SIG WX.
Wednesday Night: VFR. NO SIG WX.
Thursday: VFR. NO SIG WX.

&&

.BTV WATCHES/WARNINGS/ADVISORIES...
VT...None.
NY...Wind Advisory from 5 PM Sunday to 2 AM EDT Monday for NYZ026-
     027-087.
     Wind Advisory from 8 PM Sunday to 2 AM EDT Monday for
     NYZ029>031.

&&

SYNOPSIS...Evenson
NEAR TERM...Evenson
SHORT TERM...Lahiff
LONG TERM...Lahiff
AVIATION...Evenson
Hazardous weather outlook, Oct 14, 2:50 AM EDT, 13 hours 5 minutes before
Hazardous Weather Outlook
National Weather Service Burlington VT
250 AM EDT Sat Oct 14 2017

NYZ026>031-034-035-087-VTZ001>012-016>019-150700-
Northern St. Lawrence-Northern Franklin-Eastern Clinton-
Southeastern St. Lawrence-Southern Franklin-Western Clinton-
Western Essex-Eastern Essex-Southwestern St. Lawrence-Grand Isle-
Western Franklin-Orleans-Essex-Western Chittenden-Lamoille-Caledonia-
Washington-Western Addison-Orange-Western Rutland-Windsor-
Eastern Franklin-Eastern Chittenden-Eastern Addison-Eastern Rutland-
250 AM EDT Sat Oct 14 2017

This Hazardous Weather Outlook is for northern New York, central
Vermont, northeast Vermont, northwest Vermont and southern Vermont.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

South to southwest wind gusts of 35 to 45 mph are possible Sunday
afternoon through Sunday evening, with the strongest gusts expected
across the St. Lawrence and Champlain Valleys. Additionally, a cold
front approaching from the Great Lakes will bring the chance for
gusty showers and isolated thunderstorms. The best potential for any
lightning will be across St. Lawrence and Franklin counties in
northern NY.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

Nearby

Wind Advisories in New York, 2017Every wind advisory in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.